Suspected surge in opioid deaths in Sudbury prompts warning
The Community Drug Strategy has received reports of a higher number of suspected opioid overdoses in Greater Sudbury, some of these resulting in deaths. (File)
SUDBURY -- The Community Drug Strategy has received reports of a higher number of suspected opioid overdoses in Greater Sudbury, some of these resulting in deaths.
"While we cannot confirm the substance that has caused the overdoses, this situation serves as an important reminder to the community that street drugs may be cut or mixed with substances such as fentanyl or carfentanil, and that even a very small amount of these substances can cause an overdose," the group said in a news release Tuesday.
An overdose occurs when a person uses more of a substance, or combination of substances, than their body can handle. As a consequence, the brain is unable to control basic life functions.
"The person might pass out, stop breathing or experience a seizure," the release said. "Overdoses can be fatal."
Overdose symptoms include: blue lips or nails; dizziness and confusion; the person can’t be woken up; choking, gurgling or snoring sounds; slow, weak or no breathing; and, drowsiness or difficulty staying awake.
"Avoid using drugs when you are alone," the release said. "If this is not possible, ask a friend to check in on you."
Other tips include:
- Reduce your risk of COVID-19 infection by staying at least six feet away from other people or wearing a nonmedical mask when physical distancing is not possible.
- If possible, call someone before using drugs. They can call 911 if you become unresponsive.
- When using drugs with a friend, do not use at the same time.
- When switching substances or if you have not used in a while, start with a lower dose.
- Carry a naloxone kit. Get your free kit at your local pharmacy today.
- Call 911 if you suspect an overdose.
- Avoid mixing drugs, including prescribed, over-the-counter, and illegal drugs.
- Avoid drinking alcohol while using other drugs.
For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.